Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 196, NWS Dodge City, KS

July 14, 2014Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 11:34 AM MDT for Hamilton County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 11:34 AM MDT (17:34 UTC)
Expired
Jul 14, 2014, 12:15 PM MDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 11:42 AM MDTHAIL 1.757 Nne Coolidge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS53 KDDC 141734
SVRDDC
KSC075-141815-
/O.NEW.KDDC.SV.W.0196.140714T1734Z-140714T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1134 AM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 1215 PM MDT

* AT 1132 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHEAST OF COOLIDGE...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE AND SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3816 10202 3822 10190 3795 10156 3774 10192
      3809 10205
TIME...MOT...LOC 1734Z 323DEG 37KT 3811 10193

HAIL...1.00IN
WIND...60MPH

$$

12
2 follow-up statements
246 
WWUS53 KDDC 141756
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CDT MON JUL 14 2014

KSC075-141815-
/O.CON.KDDC.SV.W.0196.000000T0000Z-140714T1815Z/
HAMILTON KS-
1156 AM MDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 1215 PM MDT...

AT 1152 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF COOLIDGE...AND MOVING SOUTH AT 45 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS ARE STILL 
POSSIBLE WITH THIS STORM.

SOURCE...RADAR INDICATED. GOLFBALL SIZE HAIL WAS REPORTED 7 MILES 
NORTH-NORTHEAST OF COOLIDGE AT 12:42 CDT BY THE HAMILTON COUNTY 
EMERGENCY MANAGER.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHERN HAMILTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3816 10202 3822 10190 3795 10156 3774 10192
      3809 10205
TIME...MOT...LOC 1755Z 353DEG 41KT 3791 10192

HAIL...1.50IN
WIND...60MPH

$$

12
637 
WWUS53 KDDC 141811
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT MON JUL 14 2014

KSC075-141822-
/O.EXP.KDDC.SV.W.0196.000000T0000Z-140714T1815Z/
HAMILTON KS-
1211 PM MDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
115 PM CDT/1215 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3816 10202 3822 10190 3795 10156 3774 10192
      3809 10205
TIME...MOT...LOC 1812Z 353DEG 41KT 3772 10189

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:00 AM MDT, 34 minutes earlier.

Area forecast discussion, Jul 14, 11:00 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT Mon Jul 14 2014

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 1000 AM CDT MON JUL 14 2014

Water vapor imagery and 12Z upper air analysis indicate a large
scale closed off upper level low dropping southeastward across
northern Minnesota with a H5 temperature of -23C observed at
International Falls. Meanwhile, an upper level ridge of high
pressure remains across the Great Basin Region. Near the surface,
a weak cold front is pushing slowly southward out of Nebraska into
northwest and north central Kansas. Plenty of low level moisture
remains across central and southwest Kansas with surface dewpoints
in the lower to mid 60s(F).

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 348 AM CDT MON JUL 14 2014

An upper level trough will dig into the upper Midwest today, with
the associated cold front passing through western Kansas between
18-22z. Thunderstorms will develop along the front from Ulysses
to Dodge City to Stafford in the early afternoon and then progress
southward through the remainder of the afternoon. Low level shear
will be weak, but winds above 700mb will be fairly strong from
the northwest by July standards. Any storms that develop will
quickly progress into Oklahoma later in the afternoon. Surface
based CAPE will be marginal (1000-1500 j/kg). Hail to the size of
quarters and wind gusts as high as 60 mph will be possible with
the strongest storms. High temperatures will be around midday at
Hays and early afternoon at Dodge City and Garden City. Tonight
should be fairly dry after the thunderstorms exit late this
afternoon. Some clearing should allow temperatures to fall into
the 50s, especially in central Kansas around Hays. In far western
Kansas, an increase in cloud cover may prevent temperatures from
really bottoming out, despite the fairly light winds.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 425 AM CDT MON JUL 14 2014

For Tuesday, the cold upper trough will have moved into the
Mississippi Valley with northwest flow on the backside of the trough
across the Central Plains. Some disturbances in the flow will give
increasing chances for showers and isolated thunderstorms from
Tuesday afternoon into Wednesday morning. Another shortwave trough
will then dig across the Central Plains on Wednesday and Thursday
morning bringing widespread showers, isolated thunderstorms, and
some moderate rainfall potential. The storms will then end as the
upper trough moves out of Kansas by Thursday afternoon. More
thunderstorms are back in the forecast for the Weekend as a northern
branch shortwave trough moves across the Plains.

As for temperatures, on Tuesday, highs will be fairly cool and in
the mid to upper 70s. Highs on Wednesday look the coolest with only
60s expected, with thick clouds and widespread rain, except low to
mid 70s across the far southwest corner around Elkhart. Highs
rebound on Thursday with 70s, then climb into the 80s for Friday,
around 90 on Saturday, and low to mid 90s on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1200 PM CDT MON JUL 14 2014

VFR conditions will prevail at all TAF sites through early Tuesday
morning. Winds will turn northeasterly 15 to 25kt this afternoon
as a cold front moves southward across western Kansas. Winds will
then subside tonight while becoming more easterly as surface high
pressure shifts southward out of the Northern Plains into Kansas
behind the departing front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  56  76  57 /  50  30  30  60
GCK  88  58  75  57 /  30  30  40  70
EHA  90  58  78  61 /  50  30  40  60
LBL  90  58  78  60 /  50  30  40  70
HYS  86  54  74  57 /  20  10  20  60
P28  92  60  78  60 /  60  30  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Kruse
AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 3:46 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT MON JUL 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY
SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jul 14, 11:09 AM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CDT MON JUL 14 2014

KSZ061-141815-
HAMILTON-
1109 AM MDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3827 10195 3827 10186 3810 10156 3775 10189
      3814 10206 3817 10205
TIME...MOT...LOC 1709Z 310DEG 43KT 3817 10190

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:09 AM MDTSpecial Weather StatementDDCHamilton66 min
Jul 14, 12:13 PM MDTSpecial Weather StatementDDCStanton62 min
Jul 14, 12:22 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton53 min
Jul 14, 1:14 PM MDTSevere Thunderstorm WarningDDCMorton, Stanton61 min
Jul 14, 2:15 PM MDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Jul 14, 2:20 PM MDTSpecial Weather StatementDDCPratt40 min
Jul 14, 3:16 PM MDTSevere Thunderstorm WarningDDCBarber, Comanche, Pratt44 min
Jul 14, 3:22 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade53 min
Jul 14, 3:31 PM MDTSevere Thunderstorm WarningDDCPratt44 min
Jul 14, 3:59 PM MDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.